MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Model Number PXSLIMLAN115T45
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a left leg arteriovenous malformation (avm) off the superficial femoral artery (sfa) using a lantern delivery microcatheter (lantern) and an embolic agent.During the procedure, the physician injected an embolic agent through the lantern for several minutes.Then, the physician attempted to remove the lantern; however, the lantern was stuck due to the embolic agent that was used.Therefore, the physician pulled the lantern back with force.Upon removal of the lantern from the patient, the physician noticed it was broken.The physician then noticed under fluoroscopy that the lantern broke off at the radiopaque marker band located at the distal tip in the sfa.The physician attempted to use a snare device to retrieve the broken tip of the lantern; however, it was unsuccessful.Subsequently, the physician pushed the broken tip of the lantern deep into the avm using the snare device.It was reported that the broken tip of the lantern was left in the avm and that the physician was not worried about it remaining in the avm because it did not have a channel to travel anywhere else in the body.The procedure was completed using a new lantern and an embolic agent.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a left leg arteriovenous malformation (avm) off the superficial femoral artery (sfa) using a lantern delivery microcatheter (lantern) and an embolic agent.During the procedure, the physician injected an embolic agent through the lantern for several minutes.Then, the physician attempted to remove the lantern; however, the lantern was stuck due to the embolic agent that was used.Therefore, the physician pulled the lantern back with force.Upon removal of the lantern from the patient, the physician noticed it was broken.The physician then noticed under fluoroscopy that the lantern broke near the distal end in the sfa.The physician attempted to use a snare device to retrieve the broken end of the lantern; however, it was unsuccessful.Subsequently, the physician pushed the broken end of the lantern deep into the avm using the snare device.It was reported that the broken end of the lantern was left in the avm and that the physician was not worried about it remaining in the avm because it did not have a channel to travel anywhere else in the body.The procedure was completed using a new lantern and an embolic agent.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report 3005168196-2021-01421: evaluation of the returned lantern confirmed a fracture in its distal shaft and revealed stretching and ovalization proximal to the fractured location.If the lantern is forcefully retracted against resistance, the device will likely become stretched and may ovalize.Further retraction against resistance may result in catheter fracture.Based on the reported complaint, the embolic agent used in the procedure likely caused the resistance experienced.The distal fractured segment was not returned for evaluation.Further evaluation of the device revealed an additional fracture in the proximal shaft and a kink in the distal shaft.This damage was likely incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12072200
Report Number3005168196-2021-01421
Device Sequence Number4765088
Product Code DQY
UDI-Device Identifier00814548016627
UDI-Public00814548016627
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/23/2022
Device Model NumberPXSLIMLAN115T45
Device Catalogue NumberPXSLIMLAN115T45
Device Lot NumberF89804
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/28/2021
Supplement Date Received by Manufacturer08/05/2021
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR
Date Report Sent to FDA01/01/2005